Texas, 2022Drought in Texas, July 26 to 31, 2022
July 26 to 31, 2022 · NWS BRO · 2 events in 2 counties and zones
Severe (D2) Drought conditions expanded to include northern Zapata County in late July. The lack of significant rain combined with hot to very hot temperatures and low relative humidity values each afternoon led to the expansion of the drought.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) Drought conditions expanded to include northern Zapata County in late July. The lack of significant rain combined with hot to very hot temperatures and low relative humidity values each afternoon led to the expansion of the drought. Reservoir levels at Falcon Lake fell toward 30-year low values, to levels not seen since between 1998 and 2002. The levels would continue to drop into mid August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 25, 11:28 PM CST, 32 minutes earlier.
Area forecast discussion, Jul 25, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1228 AM CDT Tue Jul 26 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions are expected to prevail through the
TAF period with very brief MVFR ceilings possible near streamer
decks off the Gulf into mid morning. An isolated shower or
thunderstorm is possible again along the seabreeze this afternoon,
mainly north of the RGV. Southeasterly winds become breezy mid
morning into this evening, diminishing from east to west late.
&&
.PREV DISCUSSION... /issued 646 PM CDT Mon Jul 25 2022/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions are expected for hold throughout the
TAF period. Brief MVFR conditions are possible for BRO and MFE
early tomorrow morning, but confidence is not very high.
Southeasterly winds will be persistent, however they will be
gustier during Tuesday afternoon. Isolated streamer showers or
thunderstorms are possible, but confidence is low.
PREV DISCUSSION... /issued 233 PM CDT Mon Jul 25 2022/
SHORT TERM (Now through Tuesday Night): As an inverted trough
continues to move westward into Northeast Mexico today, the mid
level ridge centered over the Southern Plains and Southeast will
take over and dominate the local weather through the rest of the
short term. This means Deep South Texas and the Rio Grande Valley
will continue to see hot summer temperatures with next to no
chance of rain after this afternoon. However, that's a loose
caveat as the sea breeze is struggling to kick off even a few very
isolated showers across Kenedy County as of 2 pm this afternoon.
PoPs are even less on Tuesday as subsidence from the mid level
ridge will make it even harder for convective initiation to get
going.
Temperatures will be a few degrees above normal in the short term
(especially the afternoon highs) and heat indices will reach 105
to 110 degrees tomorrow afternoon. Even though this will feel very
hot, a Heat Advisory is not expected to be needed tomorrow.
LONG TERM (Wednesday through Monday): The latest model package
looks summer-like with a 594 dam mid-level ridge straddling the
country from west to east, stretching from the Southwest United
States to east of the Mississippi River. High pressure will remain
in control across the North Gulf of Mexico. The main features of
interest look like a couple of upper weaknesses moving from east
to west along the underbelly of the ridge. The first weaknesses
could enhance shower activity Wednesday and Thursday as it moves
overhead. Another upper weakness will follow this coming weekend.
The synoptic pattern is supplying plenty of low level moisture
from the South Gulf, meaning that overnight streamer showers and
an almost daily sea breeze will be possible. Guidance keeps most
rain chances mentionable over the marine areas, but is more
conservative over the adjacent land areas. Temperatures will run
slightly above average. Highs will range from the upper 80s at the
beaches to the lower 90s eastern sections to a few degrees above
the century mark (triple digits) for the Upper Valley (Starr,
Zapata, Jim Hogg counties). Afternoon heat index values will be
from 102 to 107 degrees. All things considered, hazards will
remain muted much of the upcoming week.
MARINE:
Now through Tuesday Night...Marine conditions will be fairly
benign through the short term with moderate winds and seas
generally 1 to 3 feet with a dominant period around 5 to 6 seconds
on the lower Texas Gulf waters. Small Craft Advisories are not
likely to be needed through the period. With ample moisture over
the northwestern Gulf of Mexico, isolated showers and perhaps a
thunderstorm or two may form late tonight into Tuesday morning and
again late Tuesday night, but low and mid level ridging will keep
this activity minimal.
Wednesday through Saturday Night...High pressure will be in
control over the Northwest Gulf. We do not expect Gulf tropical
cyclone activity during the period. Moderate to occasionally fresh
southeast breezes and moderate seas will occur. Small craft may
need to exercise caution from time to time. Occasional isolated
shower activity will be possible, primarily sourcing from the
Southwest Gulf and being driven north on prevailing southeast to
south winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 91 79 92 / 10 20 10 10
BROWNSVILLE 79 94 80 95 / 10 20 10 10
HARLINGEN 78 96 78 96 / 10 20 10 10
MCALLEN 78 98 79 99 / 0 20 0 10
RIO GRANDE CITY 77 101 78 101 / 0 10 0 10
SOUTH PADRE ISLAND 80 86 81 86 / 10 20 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
56-Hallman/99
Hazardous weather outlook, Jul 25, 2:58 PM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
358 PM CDT Mon Jul 25 2022
TXZ248>255-351-353>355-451-454-455-262100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
358 PM CDT Mon Jul 25 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...This Afternoon and Tonight
Peak Heat Index values of 102 to 109 degrees are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Peak Heat Index values of 102 to 109 degrees are possible each
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-262100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
358 PM CDT Mon Jul 25 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Jim Hogg
- When
- July 26, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Severe (D2) Drought expanded to include much of the northern part of the county. It stretched from approximately 1.5 miles south of Texas Highway 16 along the Jim Hogg and Zapata County border to 19 miles due south of Hebbronville to the northwestern cutout of Brooks County 2.3 miles south of TX-285.
Drought, Zapata
- When
- July 26, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) Drought returned to the northern third of Zapata County in late-July due to the lack of significant rain, hot to very hot temperatures, and low relative humidity values in the afternoon. The drought extended from approximately 1.5 miles south of Texas Highway 16 along the Zapata and Jim Hogg County line westward to 9 miles south of the Zapata and Webb County along US-83.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, July 26, 20222 deaths · $145 million · 7 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 2022$50 million · 80 kt wind · 5 events
- Drought in South Dakota, July 26 to 31, 2022$53 million · 2 events
- Flash Flooding in Illinois, July 26, 2022$10 million · 4 events
- Hail in Nebraska, July 26, 2022$6.3 million · 2 in hail · 5 events
- Flash Flooding and Flooding in West Virginia, July 26 to 27, 2022$1.5 million · 10 events
- Flash Flooding in New Mexico, July 26, 2022$330,000 · 5 events
- Flash Flooding and Debris Flow in West Virginia, July 26 to 28, 2022$80,000 · 12 events
- Damaging Winds and Lightning Strike in Tennessee, July 26, 2022$57,000 · 56 kt wind · 7 events
- Damaging Winds in North Carolina, July 26, 2022$30,000 · 50 kt wind · 7 events
- Excessive Heat in Washington, July 26 to 31, 202219 events
- Flash Flooding and Flood in Colorado, July 26, 202274 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034224, 1034226.